Hail, Scott
- When
- June 26, 6:27 PM CST
- Where
- Scott County, 0.69 mi S of Scott State Park
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.670, -100.920
A jet streak within the northwest flow aloft extended from South Dakota into northern Missouri, and this perturbation was pushing southeast. A weak frontal push at the surface aided in convective initiation and severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A jet streak within the northwest flow aloft extended from South Dakota into northern Missouri, and this perturbation was pushing southeast. A weak frontal push at the surface aided in convective initiation and severe storms. Longer lived storms had hail up to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 5:14 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 614 PM CDT Mon Jun 26 2017 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday) Issued at 157 PM CDT Mon Jun 26 2017 Early this afternoon, northwest flow aloft was occurring across western Kansas. There was a jet streak within this flow aloft extending from South Dakota into northern Missouri, and this perturbation was pushing southeast. A weak frontal push at the surface could be identified in the observations at 18z, and GOES-16 visible satellite confirmed growing cumulus field along this boundary across southwest Nebraska. At 1830z, a small severe storm had developed in the Holdrege area, which was moving almost due south. For late today and tonight, will be carrying 20-30 POPs up along I-70 as this activity is expected to continue to expand a little bit in coverage where cumulus was forming west of this initial storm toward Holyoke, CO (and points southwest from there to the Palmer Divide). There is not the upper support farther west to warrant a prolonged cluster of severe convection. Numerous runs of the HRRR so far today show a general lackluster performance of convection from this region as it moves southeast through the late afternoon and by evening, dissolve convection all together just about everywhere by sunset. Also watching a mesoscale area of surface convergence across far southwest KS, but again the short-term convective allowing models (CAMs) just do not suggest much in the way of sustainability of any convection down in that area. Nevertheless, will maintain some 15-20 POPs across the rest of southwest KS as any little zone of convergence could initiate a storm that grows into something fairly strong, if not borderline severe, in the area south of the Arkansas River. Any longer lived storms up north could produce up to ping pong or even golfball size hail before weakening. Going into Tuesday, the flow pattern changes to more of a west- northwest pattern, but the surface flow pattern will be radically different as a substantial leeside trough takes shape. The increased pressure gradient will lead to 20 to 30 mph winds developing by late morning and continuing into the afternoon. Lee trough convergence will strengthen, and this will be the area of focus for any late day convection. This convergence zone will likely extend from far northeast Colorado down to northeastern New Mexico. The upper flow pattern favors more aggressive elevated mixed layer development/capping, so lee trough convection may have a difficult time becoming sustained the farther south one goes. .LONG TERM...(Tuesday night through Monday) Issued at 245 PM CDT Mon Jun 26 2017 Mid to late week looks to be fairly active as far as the large scale pattern is concerned as it relates to severe weather potential across the Central Plains. A largely zonal upper tropospheric pattern will be in place, with the global models showing an 80-90 knot 250mb jet translating east through the pattern late Wednesday into Thursday. A lead shortwave trough late Tuesday Night will push a front east and south into northern Kansas by Wednesday. The aforementioned jet streak moving into Colorado late in the day Wednesday should favor post-frontal upslope easterly flow into northeastern Colorado, which will be in the mid tropospheric baroclinic zone. We would be looking for severe convection to form back in the upslope area in addition to the front itself which should stall out somewhere from southwest into north central/northeast KS. The problem for southwest KS as far as widespread severe potential goes is the cap. There will most likely be a sharp southern cutoff to convective activity. Highest POPs Wednesday will be in the north as a result. The CAPE/Shear environment would favor supercell storms with good 850-500mb crossovers. The initial jet streak late Wednesday will push east, but it will be followed by another perturbation rippling through the pattern. Mid level temperatures across western KS should be cooler, and if the front does not push too far south into the warm temperatures aloft, another severe weather event will likely unfold across Kansas. The overall CAPE/Shear environment looks identical to, if not a bit better than Wednesday. These two days look the best for severe weather in our region (mainly eastern counties) during this Long Term range. On Friday, there is global model consensus that the surface front will push down into Oklahoma with the emphasis for severe storms down in that area. We should see quite a bit cooler temperatures Friday as a result. Saturday and Sunday are initially looking potentially wetter as post-frontal moist low level winds resume in a general west-northwesterly flow pattern aloft. It's really too early to tell how the 4th of July will fare at this point, given the obvious model uncertainty in the D+8 to 10 range. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 535 PM CDT Mon Jun 26 2017 In the short term the biggest uncertainty is the isolated storms in portions of northwest and north central Kansas along with southeast Colorado. Latest forecast may have a VCTS around HYS through 02Z however it looks like GCK and DDC should be storm free. Looking ahead the winds will start to pick up for all the airports at around 18Z tomorrow with around 20 kts sustained out of the south and gusts up to 30 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 89 70 94 / 20 10 10 10 GCK 62 92 68 94 / 20 10 10 10 EHA 62 91 67 95 / 20 10 20 10 LBL 64 91 69 97 / 20 10 10 10 HYS 61 88 70 93 / 30 10 20 10 P28 64 89 71 96 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 442 AM CDT Mon Jun 26 2017 KSZ030-031-043>046-061>066-074>081-084>090-270945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 442 AM CDT Mon Jun 26 2017 /342 AM MDT Mon Jun 26 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to scattered thunderstorms are expected to develop after 3 pm. with coverage favoring the northern counties. Some storms will be strong to severe, with large hail up to golfball size and wind gusts to near 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms will remain possible each day. Coverage will favor the northern counties Tuesday afternoon and evening, and the northeast zones Wednesday and Thursday. Each day, the strongest storms will likely become severe producing large hail and damaging winds. Strong south winds are expected Tuesday, gusting near 40 mph at times. Seasonably hot temperatures will return Wednesday and Thursday. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Limited risk * Wednesday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk - Fire weather: Limited risk * Thursday - Lightning: Elevated risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711341, 711342, 711343.